I want to share my personal experience on prednisone that lead to Cushing’s Syndrome. If I would have known more about my health and this warning, I could have prevented a terrible experience and reduced my risk of developing this syndrome.
The most common reason for this syndrome is the use of cortisol or cortisol-like drugs, commonly known as steroids. – Ahmet Bahadir Ergin, MD
It started with fluid in my ears and a possible eustachian tube dysfunction. I had a large amount of fluid in my ears leading to urgent care to prescribe me with prednisone. It was just for 5 days but, if you already have high cortisol levels that have never been checked before, prednisone sent my levels over the top.
This post may contain affiliate links. Read our Affiliate Disclosure here.
Cushing’s Syndrome happens when your cortisol levels become too high. The most noticeable symptoms of this for me was hyperglycemia. Every time I ate the tiniest bit of sugar, I felt a huge sugar crash. At first, I thought I was developing diabetes. I ordered an insulin test to find out for sure which came up completely normal.
Here are some common signs and symptoms of Cushing’s Syndrome I noticed in myself:
- A round, red face (called a moon face)
- Increased fat around the neck
- Weight gain, especially in the upper body and around the stomach
- Anxiety and/or depression
- Elevated blood pressure
- Extreme fatigue
- Bone pain and/or tenderness
- Increased thirst and urination
- Low sex drive
- Excessive hair growth on the face, neck, chest, abdomen, and thighs, as well as irregular or absent menstrual periods
- Weakened muscles, especially in the hips and shoulders
These are not all the signs and symptoms that can be presented with Cushing’s, but these are the ones I saw in myself. These symptoms were exacerbated after I took Prednisone.
Prednisone belongs to a class of drugs known as corticosteroids. It decreases your immune system‘s response to various diseases to reduce symptoms such as swelling and allergic-type reactions.
These symptoms can last for years after you stop taking Prednisone and this is why it is very important to identify medication induced Cushing’s Syndrome. If you are having a similar experience as I did, I recommend speaking with your doctor right away.
I couldn’t see my doctor right away as he was on vacation and it takes a few weeks to make an appointment. To find out for sure if I had Cushing’s, I took an easy at home test kit that can be mailed to you and just mailed back. It is just an easy saliva collection 4 times in one day and results come to you in an e-mail.
My cortisol was already slightly high for years and the prednisone pushed it over my limit. If only I could go back in time and get my cortisol tested before and have known about the health warnings of prednisone. I’m still recovering, limiting my sugar intake and waiting for the fatigue to subside.
I now am more self aware of my health and have taken more useful at home tests. I recommend these 3 most common home test kits that also include the cortisol along with other hormones women should test themselves for. Too many health conditions are going undiagnosed. New technology and new health methods now make it possible to identify the root causes of symptoms and start feeling better.
I have written another useful article if you have ever been in a car accident leading to pituitary gland concerns. Little incidences such as whiplash can cause so many health problems in the future. Damage to my pituitary gland has caused a massive imbalance of my own hormones.
Do follow us for more health warnings concerning medications such as our latest antibiotic drug interaction inactivating birth control as well as natural health warnings – 7 deadly essential oils.
Stay safe and do take your health into your own hands. The smallest problems can lead to multiple big problems in the future. Do see our medical disclaimer and speak with your physician as soon as possible if you have similar experiences with prednisone as I did.